Acyclic subgraphs with high chromatic number

Safwat Nassar, Raphael Yuster

Research output: Contribution to journalArticlepeer-review


For an oriented graph G, let f(G) denote the maximum chromatic number of an acyclic subgraph of G. Let f(n) be the smallest integer such that every oriented graph G with chromatic number larger than f(n) has f(G)>n. Let g(n) be the smallest integer such that every tournament G with more than g(n) vertices has f(G)>n. It is straightforward that Ω(n)≤g(n)≤f(n)≤n2. This paper provides the first nontrivial lower and upper bounds for g(n). In particular, it is proved that [Formula presented]n8∕7≤g(n)≤n2−(2−[Formula presented])n+2. It is also shown that f(2)=3, i.e. every orientation of a 4-chromatic graph has a 3-chromatic acyclic subgraph. Finally, it is shown that a random tournament G with n vertices has f(G)=Θ([Formula presented]) whp.

Original languageEnglish
Pages (from-to)11-18
Number of pages8
JournalEuropean Journal of Combinatorics
StatePublished - Jan 2019

Bibliographical note

Funding Information:
This research was supported by the Israel Science Foundation, Israel (Grant No. 1082/16).

Publisher Copyright:
© 2018 Elsevier Ltd

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics


Dive into the research topics of 'Acyclic subgraphs with high chromatic number'. Together they form a unique fingerprint.

Cite this